Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Elko, NV

August 4, 2022White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 4, 2022, 1:58 PM PDT for White Pine County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 1:58 PM PDT (20:58 UTC)
Expired
Aug 4, 2022, 3:00 PM PDT
In force
62 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Elko radar (KLRX), 207 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4019 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WGUS55 KLKN 042058
FFWLKN
NVC033-042200-
/O.NEW.KLKN.FF.W.0003.220804T2058Z-220804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
158 PM PDT Thu Aug 4 2022

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  The Becky Peak burn scar in...
  Northeastern White Pine County in northeastern Nevada...

* Until 300 PM PDT.

* At 158 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Becky Peak Burn Scar. Between 0.1 and 0.3 
  inches of rain have fallen. The expected rainfall rate is 0.5 to 
  1.5 inches in 1 hour. Additional rainfall amounts of 0.2 to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Becky Peak Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Becky Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern White Pine County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3994 11464 4003 11457 4001 11447 3990 11456

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

91
2 follow-up statements
761 
WGUS75 KLKN 042130
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
230 PM PDT Thu Aug 4 2022

NVC033-042200-
/O.CON.KLKN.FF.W.0003.000000T0000Z-220804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
230 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING FOR THE BECKY PEAK BURN SCAR REMAINS IN 
EFFECT UNTIL 3 PM PDT THIS AFTERNOON FOR NORTHEASTERN WHITE PINE 
COUNTY...

At 230 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Becky Peak Burn Scar. Between 0.1 and 0.3 inches of 
rain have fallen. The expected rainfall rate is 0.5 to 1.5 inches in 
1 hour. Additional rainfall amounts of 0.2 to 0.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Becky Peak Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Becky Peak Burn
         Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern White Pine County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3994 11464 4003 11457 4001 11447 3990 11456

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

91
182 
WGUS75 KLKN 042155
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
255 PM PDT Thu Aug 4 2022

NVC033-042205-
/O.EXP.KLKN.FF.W.0003.000000T0000Z-220804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
255 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING FOR THE BECKY PEAK BURN SCAR WILL EXPIRE AT 3 
PM PDT THIS AFTERNOON FOR NORTHEASTERN WHITE PINE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3994 11464 4003 11457 4001 11447 3990 11456

$$

91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:37 AM PDT, 11 hours 21 minutes earlier.

Area forecast discussion, Aug 4, 2:37 AM PDT, 11 hours 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
237 AM PDT Thu Aug 4 2022

.SYNOPSIS...Active weather continues through the rest of the
week and into the next as monsoonal moisture is drawn up from the
southeast over the Silver State. Expect shower and thunderstorm
development to be possible each afternoon for Northern and Central
Nevada. Flooding and flash flooding will be possible, especially
for Friday with the the combination of slow storm motion and heavy
rainfall.

&&

.SHORT TERM...Today through Friday

Active pattern continues for the short term as monsoonal moisture
wrapping around the large subtropical high to our southeast and
combining with the moisture plume from post tropical storm Frank
well to our southwest. Embedded in this flow are a few small areas
of concentrated vorticity maxima that will add some dynamic
forcing to the equation and help provide extra vertical motion to
support thunderstorm development. Flooding and Flash flooding
concerns are increasing for Thursday and especially Friday as high
moisture content and modest instability will make storms
efficient rainfall producers, and with weak winds aloft storm
motion will be slow so storms will be able to loiter for while
leading to excess runoff. Temperatures will remain in the low 90s
through the end of the week and with ample cloud cover overnight
lows will range in the 50s to 60s for most.

.LONG TERM...Saturday through next Wednesday.

A trof will move east of the state on Saturday, but some
lingering isolated to scattered showers and thunderstorms are
expected in eastern Nevada. Highs will remain below normal in the
mid 70's to mid 80's (though western Nevada will be around 90)
after a morning low mainly in the 50's.

There are indications that the summer ridge will move a bit
westward on Sunday and Monday, which would limit TS activity for a
reprieve, though convection could creep into western nevada late
Monday. Highs will rebound back to near normal in the mid 80's to
mid 90's by Monday with lows remaining in the 50's.

Troffing in the eastern Pacific, however, pushes the ridge a bit
back eastward beginning on Tuesday, which will open the door back
up to the subtropical moisture stream into Nevada and daily
showers and thunderstorms should return. Temperatures will remain
seasonal.

&&

.AVIATION...Morning showers are expected around terminals KWMC,
KBAM, and KEKO, as residual moisture from the night before works
north. Afternoon showers and thunderstorms are then expected at
all terminals. Wind gusts of 20-25 kts are forecasted in the
afternoon, with the strongest at KTPH. Gusty erratic winds are
possible around and in all thunderstorms.

&&

.FIRE WEATHER...Monsoon pattern in control as moisture will be
continually lifted into the Silver state. Several more rounds of
showers and thunderstorms expected for the forecast period. Flash
flooding is possible across much of central and eastern Nevada for
Friday where wetting rains and localized heavy rainfall is
anticipated. Humboldt county may miss out on much of the heavier
rain from these storms, but relative humidity will remain elevated
over the area alleviating most fire weather concerns.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday morning through late Friday night for
Northeastern Nye County-Northwestern Nye County-Ruby Mountains and
East Humboldt Range-South Central Elko County-Southeastern Elko
County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

98/90/91/98

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:42 PM PDTSpecial Weather StatementLKN33 min
Aug 3, 7:55 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 4, 4:31 PM PDTAreal Flood AdvisoryLKNLander3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.